Texas, 2003

Tornado and Hail in Texas, April 23, 2003

April 23, 2003 · NWS AMA · 7 events in 4 counties and zones

Severe thunderstorms with large hail developed during the early morning hours over the northwest Texas panhandle and then moved southeast into the southeastern Texas panhandle where an isolated tornado struck. No injuries or fatalities were reported from this tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail developed during the early morning hours over the northwest Texas panhandle and then moved southeast into the southeastern Texas panhandle where an isolated tornado struck. No injuries or fatalities were reported from this tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 3:30 AM CST, 3 hours earlier.

Area forecast discussion, Apr 23, 3:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
430 AM CDT WED APR 23 2003

RUNNING WAY BEHIND THE POWER CURVE THIS MORNING DUE TO WX SO WILL
KEEP THIS SHORT. WILL LET DENSE FOG ADVISORY EXPIRE AT 5 AM BUT
MENTION AREAS OF FOG IN ZN PCKG THIS MORNING. UPPER LOW MOVG EWD INTO
4 CORNERS REGION THEN PROGGED INTO WRN KS BY THU MORNING SHOWERS AND
TSTMS BREAKING OUT ACROSS CWA AND ERN NM AND WILL ACCOUNT FOR IN
GRIDS VIA TERMS OF AREAL COVERAGE. SVR TSTM WATCH 145 DUE TO EXPIRE
AT 12Z. AS UPPER LOW TRANSLATES EWD...IT WILL SEND THE CORRESPONDING
SFC LOW CURRENTLY IN SERN CO AND ATTENDANT DRYLINE OVER ERN NM RACING
EWD THRU WRN AND CNTRL ZNS THIS MORNING...ERN ZNS THIS AFTN AND INTO
WRN OK THEREAFTER. HIGHEST POPS ERN SECTIONS TODAY...LINGERING 20 POP
TNGT. STEEP GRADIENTS IN PRESSURE AND HEIGHT FIELDS SUGGEST WINDS
GETTING INTO ADVISORY CRITERIA IN WRN AND CNTRL SECTIONS DUE TO
MIXING WHEN SUN DOES COME OUT. WILL ISSUE A WIND ADVISORY THIS AREA
FOR TODAY. HAVE LEFT ERN ZNS OUT DUE TO MORE PERSISTENT CLOUD COVER
EXPECTED. NEXT SHIFT WILL NEED TO WATCH THIS AREA IN THE EVENT WINDS
GET OUT OF HAND THERE.

GFS/ETA IN PRETTY GOOD AGREEMENT WITH UPPER LOW BECOMING VERTICALLY
STACKED BY THU MORNING...THEN MEANDERING ITS WAY EWD THRU FRI.
COULD BE SOME WIND ON THU AS WELL BUT NOT EXPECTING ADVISORY
CRITERIA.

MEDIUM RANGE PROGS IN GENERAL AGREEMENT IN RELOADING WRN US TROF
THIS WEEKEND. STILL LOOKS LIKE TOO MUCH SW AND W WIND COMPONENTS
THRU SUNDAY TO SUPPORT MUCH THREAT FOR PRECIP HERE ON SRN HI
PLAINS. WILL LEAVE THE 20 POP IN FOR SUN OFF THE CAPROCK IN THE
EVENT SFC DRYLINE INITIATES TSTMS. ALSO...FOR EARLY NEXT WEEK...
MEDIUM RANGE MODELS ARE SUGGESTING THE DRYLINE MAY HANG BACK MORE IN
WRN COUNTIES AND NOT MIGRATE VERY FAR TO THE E BASED ON UA PROGGED
PATTERN. HAVE INSERTED 20 POP ALL SECTIONS MON AND TUE. OVERALL...
PREVIOUS PCKG IN DECENT SHAPE AND HAVE KEPT THE BALL ROLLING. ALL
PRODUCTS WILL BE LATE DUE TO ONGOING WX.

FCSTID = 02

AMARILLO    70 43 74 42 / 20 10 00 00
BEAVER      71 42 73 42 / 40 20 00 00
BOISE CITY  66 38 69 38 / 20 00 00 00
BORGER      72 43 75 42 / 20 10 00 00
BOYS RANCH  68 41 73 41 / 20 00 00 00
CANYON      70 43 75 43 / 20 10 00 00
CLARENDON   73 45 76 45 / 30 20 00 00
DALHART     66 40 71 39 / 20 00 00 00
GUYMON      70 41 74 40 / 20 10 00 00
HEREFORD    70 42 75 42 / 20 00 00 00
LIPSCOMB    71 46 74 42 / 40 20 00 00
PAMPA       70 44 75 42 / 30 20 00 00
SHAMROCK    73 47 75 45 / 40 20 00 00
WELLINGTON  74 48 77 47 / 40 20 00 00

.AMA...
TX...WIND ADVISORY TODAY FOR ZONES 001>003-006>008-011>013-016>018.
OK...WIND ADVISORY TODAY FOR ZONES 001-002.

ANDRADE
Hazardous weather outlook, Apr 23, 5:00 AM CST, 1 hour 30 minutes before
OKZ001>003-TXZ001>020-231800-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TEXAS
COUNTIES THIS MORNING.

A WIND ADVISORY IS IN EFFECT FOR THE WESTERN AND CENTRAL TEXAS AND
OKLAHOMA PANHANDLES TODAY. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO AROUND 45 MPH ARE EXPECTED LATER THIS MORNING INTO
THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE TEXAS
AND OKLAHOMA PANHANDLES. THE RISK WILL BE GREATEST IN THE CENTRAL
AND WESTERN PANHANDLES THIS MORNING...AND WILL SHIFT TO THE
EASTERN PANHANDLES THIS AFTERNOON AS A DRYLINE MOVES ACROSS THE
AREA. HAIL UP TO 1 INCH IN DIAMETER AND STRONG WINDS WILL BE THE MAIN
THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN AND CENTRAL COUNTIES
THIS MORNING...AND IN THE EASTERN COUNTIES THIS AFTERNOON.

HENNIG

The radar

The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Hartley

When
April 23, 6:30 AM CST
Where
Hartley County, 4 mi W of Dalhart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -102.583

Hail, Hartley

When
April 23, 6:35 AM CST
Where
Hartley County, Dalhart
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.067, -102.517

Hail, Hartley

When
April 23, 6:35 AM CST
Where
Hartley County, Dalhart
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.067, -102.517

Hail, Dallam

When
April 23, 6:35 AM CST
Where
Dallam County, Dalhart
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -102.517

Hail, Dallam

When
April 23, 6:35 AM CST
Where
Dallam County, 1 mi NE of Dalhart
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -102.500

Hail, Hutchinson

When
April 23, 9:30 AM CST
Where
Hutchinson County, 5 mi E of Stinnett
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
35.817, -101.367

Hail broke windows out of Texas Department of Transportation vehicle.

Tornado, Donley

When
April 23, 11:16 AM CST to 11:18 AM CST
Where
Donley County, Clarendon
Rating
F1
Path length
0.1 mi
Path width
25 yd
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -100.900

Roof partially blown off a house...two second story rooms and the front porch of a vacant house were ripped apart...a doublewide trailer house had damage to the roof and windows...two unattached garages destroyed...trees uprooted...other roofs and barns were reported damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353920, 5353921, 5353922, 5353923, 5353924, 5353925, 5353926.